University of Rochester Medical Center Webster, NY, United States
Sarah Enslin, PA1, Nicholas Bartell, MD1, Vivek Kaul, MD, FACG2 1University of Rochester Medical Center, Rochester, NY; 2University of Rochester Medical Center, Strong Memorial Hospital, Rochester, NY
Introduction: Drug-induced liver injury (DILI) is the most common cause of acute liver failure in the United States and accounts for ~ 10% of all cases of acute hepatitis. Many medications have been reported to cause DILI, most commonly acetaminophen, amoxicillin/clavulanate, diclofenac, amiodarone, and allopurinol. Semaglutide is a GLP-1 analogue approved for use in the United States for the management of DM2 in 2017.We present a case of semaglutide-induced liver injury. To our knowledge, this is the first case report of liver injury due to semaglutide.
Case Description/Methods: A 79yo male with history of segmental main duct IPMN s/p Whipple 6 years ago presented with fatigue and dehydration of 4 weeks duration. He had started semaglutide 6 weeks prior for management of diabetes mellitus type 2 (DM2). Laboratory (lab) tests revealed acute transaminitis (AST 310 IU/L, ALT 321 IU/L) with mild elevation of alkaline phosphatase (319 IU/L) and normal bilirubin. Abdominal ultrasound showed hepatic steatosis but no other significant findings. Serologic evaluation for autoimmune hepatitis, viral hepatitis, Wilson’s disease, hemochromatosis, and celiac disease were all negative. After a detailed review, it was felt semaglutide was likely the cause of his transaminitis. This medication was discontinued, and he reported near complete symptomatic improvement within 3 days. Repeat lab tests 1 week later had significantly improved (AST 35 IU/L, ALT 90 IU/L, ALP 219 IU/L).
Discussion: Semaglutide is a GLP-1 analogue approved in the United States in 2017. A recent phase 2 clinical trial including 320 patients demonstrated semaglutide was significantly superior to placebo for resolution of NASH, suggesting a potential role in the treatment of fatty liver disease.1 Adverse reactions of semaglutide include injection site reactions, diarrhea, nausea, vomiting, abdominal pain, headache, fatigue and rarely pancreatitis and thyroid C-cell tumors. This is the first reported case of semaglutide-induced liver injury. Symptoms and liver tests both improved upon cessation of drug. This information has significant clinical implications given the anticipated use of this agent for a potentially large population of eligible patients with fatty liver disease.
Sarah Enslin indicated no relevant financial relationships.
Nicholas Bartell indicated no relevant financial relationships.
Vivek Kaul indicated no relevant financial relationships.
Sarah Enslin, PA1, Nicholas Bartell, MD1, Vivek Kaul, MD, FACG2. P1872 - The First Reported Case of Drug-Induced Liver Injury Caused by Semaglutide, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.